Painful/stiff hands and feet post chemo

TrussyTrussy Gold Coast, QLDMember Posts: 15
edited May 13 in Day to day
Hi...I finished chemo 9 weeks ago now but still have very painful hands and feet. I noticed it after approximately 6 taxol, however i went on to complete all 12. I don't think its peripheral neuropathy as there's no numbess, it feels more like arthritis? I struggle to open things and its painful to walk. My oncologist says lets give it more time, there has been no improvement at all and I'm beginning to think this is how its going to be now. I'm concerned as i think i would struggle to return to work the way i am.  
I just wondered has anyone else experienced this? 🤔 
Thanks 😊
«1

Comments

  • ChevChev MelbourneMember Posts: 43
    Are you taking any hormone treatments?  I have very stiff/painful hands and feet and I’m on Exemestane and Zoladex.
  • kmakmkmakm MelbourneMember Posts: 7,185
    I'm sorry to hear you're having this trouble. I've just finished typing on another thread that my hands have never really recovered from chemo. Though now Letrozole is affecting them as well.

    Initially I had no trouble with my feet but in the last few months my big toe joints in particular have been quite painful, sometimes making it difficult to walk. But I put this down to the AI.

    Chemo is strong stuff. My oncologist said I'd be back to 60 - 70% three months after, and back to 100% after a year. Many people I've spoken to who have actually had it say it's more like two - three years. Give yourself time.

    You can also try some of the complimentary medicines. I'm currently giving acupuncture a try. Hang in there, K xox


  • TrussyTrussy Gold Coast, QLDMember Posts: 15
    Yes..I'm currently on Tamoxifen and Zoladex but these pains were present before commencing but i guess its hard to know for sure.
  • ZoffielZoffiel Regional VictoriaMember Posts: 2,765
    Taxol is really hard on your ligaments. Lots of us have had similar foot and hand issues that can't be described as neuropathy. Some win the major prize and get both. It's really sucky but mine improved very, very slowly. 
    I ended up going to a podiatrist who, predictably, wanted me to buy orthotics. They weren't helpful--$260 for inner soles? Really?
    In despair I went and saw a different podiatrist who, predictably, told me the orthotics  werent the right ones and wanted to sell me another pair. No.  She did give me some basic exercises which helped. Really simple stuff, hang onto a chair and raise yourself up onto your toes. Do it in sets of 10 when ever you think of it. Stand on one leg and balance.
    I don't know if that's what turned my issues around or if it was just a matter of time, but it's worth a go. Mxx
  • SisterSister Adelaide Hills, SAMember Posts: 4,069
    What @zoffiel says about exercise is a good idea.  It does help.  If you can, try to find some sort of oncolgy rehab class (Encore from YWCA is a free one if it's available near you).  If you can't find one, then an exercise physiologist who specialises in bc - you can get a referral on a plan from your GP.  At the very least it will set you up with some good exercises to go on with.
  • Blossom1961Blossom1961 VicMember Posts: 1,106
    I have peripheral neuropathy but have no numbness at all. Just painful, stiff legs, ankles, feet, wrists and hands. Occasionally the arms. 
  • SilbaSilba SydneyMember Posts: 86
    Hi Trussy

    I have finished my chemo Sept 2018 and still have trouble with my hands and feet, I'm on Tamoxifen and Xgeva , Onc says side effects from Chemo can last up to 2 years or longer , to keep exercising .

    Best answer I can share, what keeps us alive stuffs everything else up.

    I start back at work in a week , so I'm concern how I am going to cope too since my job is standing all day .......

    Best of luck 
  • TrussyTrussy Gold Coast, QLDMember Posts: 15
    @Silba all the best with starting back at work. You are so very right i feel very stuffed up since chemo but I'm still here!
  • TrussyTrussy Gold Coast, QLDMember Posts: 15
    @Blossom1961 did you have any tests to show you have peripheral neuropathy, do they even do tests? 
  • NefertariNefertari Member Posts: 60
    I have Peripheral Neuropathy, the only tests given to me by the Oncologist were trying to pick up things off the desks, which I failed miserably and they also got me to close my eyes while standing up and I almost fell over.
      
    I stopped chemo four weeks ago due to the sudden and extreme onset of my symptoms.  I got through four AC and then six weekly Paclitaxol before this happened.
     
    My symptoms included:

    - numbness in all fingers, toes, palms and soles of my feet even up my right leg,
    - I had no tingling or pins and needles but I did have alternate burning or cold sensations, and bad cramps. 
    - excrutiating pain (like arthritis ) in my hands and feet
    - a burning pain in my right hip, stabbing pains in my right underarm
    - I could not close my eyes while standing or I'd fall over

    The Oncologist told me it's different for everyone.  I have been doing exercises for my hands and feet, they were given to me by the hospital physio and they have helped.

    The GOOD news is that when I woke up today my hands feel almost normal, the numbness has almost gone and they are not painful, so hang in there.  You are so brave going back to work :)
  • Blossom1961Blossom1961 VicMember Posts: 1,106
    @Trussy Nope. No tests. After seeing four different doctors and numerous onco nurses about the excruciating pain without any answers, I ended up taking Ibuprofen which was a big no no. But it worked. My Oncologist then amazingly fitted me in when I explained to the medical staff that I would continue taking Ibuprofen until I could see her, no problems. I was serious, I was happy to continue on the banned Ibuprofen for as long as it took. The Oncologist then listened to my symptoms and said “that is peripheral neuropathy” That was it. Then she put me on Endone. Pfft. Didn’t work. 
  • NefertariNefertari Member Posts: 60
    @Zoffiel, you are hilarious.  That just about sums it all up  <3
  • DebbieMcDebbieMc Member Posts: 42
    @Trussy Hello, I had chemo in 2014 but only 4 lots & my feet were stinging & the skin went really hard so of course I pulled it off despite the pain & made it worse. :o It was hard to get shoes on & off it was so painful, after chemo finished my legs were so sore when walking & I was put on new medication to stop the cancer coming back. Well the first lot did nothing for the pain so after a year I was changed onto another new one which was no better, so for 2 years post chemo I was in a lot of pain trying to walk. Then I was put on the old Tamoxifen which stopped all the pain but couldn't stop the cancer spreading to the brain, strange as the chemo was precautionary in case there were cancer cells left yet somehow they managed to stay & move upwards. :s
    Now I'm back on the new medication since a brain tumour was removed in October and another is growing and it's possibly one I took after chemo. It's not brought back the leg pain so I often wonder if it was given too close to chemo & didn't allow me to heal well enough before trying it.
    I hope they can sort out the pain for you, it takes a long time for pain from chemo to go even after finishing (well it did for me) but seek help if it gets too much as it seems you already have. All the very best. x

  • DoodooDoodoo Member Posts: 374
    I just want to hug you @DebbieMc 💜
Sign In or Register to comment.